Consult Dr. Anderson

Welcome to News
15 Mar 2016

BURNING PAIN WITH METHYL FOLATE CONT

QUESTION: I have a patient with C677T homozygous, symptoms started after a dose (literally one dose) of Cipro (previously tolerated) in 2008. Can tolerate methyl cobalamin but methyl folate brings on intolerable burning in arms and legs, which stops when she stops the MTHF. She had this symptom originally (along with tendon tears and other nasties) but it went away gradually with a year of glutamine (although a recent trial of glutamine after a hiatus – different brand- also brought back the burning). Other histamine issues are present (hives, red splotches) – one thought is histamines – although blood histamine levels did not show high. Homocysteine elevated. Any notions as to mechanism?

ANSWER: Not knowing the rest of the methyl cycle issues I can say this is common. If it is only Methyl Folate and not B12 it is likely partially methyl cycle. One thing that can cause it is methylating the available histamine and Met-His is very much more active at HIS receptors and can cause the Sx. In some of these cases the lack of fat soluble antioxidants and fatty membrane stability also set them up for this burning effect. In all reality it is likely from many causes (the above and others).